Alert archive / Oklahoma / Flash Flood Warnings in 2008

Flash Flood Warning 1, NWS Norman, OK

March 17, 2008Kiowa County, Oklahoma

NWS Norman, OK issued this flash flood warning at Mar 17, 2008, 9:23 PM CDT for Kiowa County, Oklahoma. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2008, 9:23 PM CDT (02:23 UTC)
Expired
Mar 18, 2008, 3:30 AM CDT
In force
6 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Kiowa County, OK

The radar

The Altus AFB radar (KFDR), 34 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2008-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2008-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
837 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 180225
FFWOUN
OKC075-180830-
/O.NEW.KOUN.FF.W.0001.080318T0223Z-080318T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
923 PM CDT MON MAR 17 2008

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN KIOWA COUNTY IN SOUTHWEST OKLAHOMA...

* UNTIL 330 AM CDT TUESDAY

* AT 915 PM CDT...WATER WAS REPORTED OVER HIGHWAY 183 NEAR MOUNTAIN 
PARK. THUNDERSTORMS PRODUCING HEAVY RAIN MOVED THROUGH THIS AREA 
EARLIER IN THE AFTERNOON AND ADDITIONAL HEAVY RAIN THIS EVENING HAS 
RESULTED IN AREAS OF FLOODING. PEOPLE IN SOUTHERN KIOWA 
COUNTY...ESPECIALLY THOSE NEAR OTTER CREEK...WEST OTTER CREEK..AND 
EAST OTTER CREEK SHOULD BE PREPARED FOR HIGH WATER AND POSSIBLE 
FLOODING. 

* LOCATIONS IN THE WARNING INCLUDE MOUNTAIN PARK...SNYDER AND
  SOUTHERN TOM STEED RESERVOIR.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. MOVE TO HIGHER
GROUND.

LAT...LON 3468 9906 3469 9904 3475 9906 3480 9883
      3460 9884 3460 9898 3461 9901 3464 9901
      3464 9906

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Mar 17, 5:38 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Mar 17, 5:38 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
538 PM CDT MON MAR 17 2008

.DISCUSSION...
QUICK UPDATE TO EXPAND FLASH FLOOD WATCH BACK TO THE NORTHWEST A
BIT. NAM/GFS SUPPORT AXIS OF HEAVY RAINFALL A LITTLE BIT FURTHER
BACK TO THE NW AND THIS SEEMS REASONABLE GIVEN EXPECTED LOCATTION
OF THE LOW LEVEL BOUNDARY OVERNIGHT. THUS UPDATE GRIDS TO REFLECT
THIS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  46  52  38  64 /  80  50  40   0
HOBART OK         39  53  36  66 /  50  30  30   0
WICHITA FALLS TX  49  52  39  68 /  80  50  60   0
GAGE OK           36  59  33  66 /  30  10   0   0
PONCA CITY OK     40  54  37  65 /  60  40  20   0
DURANT OK         55  58  43  65 / 100  90  90  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR OKZ031-032-041>043-
     046>048-050>052.

TX...NONE.
&&

02/99
Hazardous weather outlook, Mar 17, 7:38 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
738 PM CDT MON MAR 17 2008

OKZ004>048-050>052-TXZ083>090-181200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
738 PM CDT MON MAR 17 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA INCLUDES THE AREA SOUTHEAST OF A LINE FROM
PONCA CITY TO WATONGA AND HOBART IN OKLAHOMA...TO VERNON AND SEYMOUR
IN TEXAS.

IMPACTS...
THE PRIMARY IMPACTS WILL BE LARGE HAIL...POSSIBLY AS LARGE AS
GOLFBALLS...AND FLOODING RAINS. DAMAGING WINDS ARE POSSIBLE...MAINLY
IN SOUTHERN AND EASTERN OKLAHOMA. THERE WILL ALSO BE A RISK FOR
TORNADOES IN SOUTHEAST OKLAHOMA THROUGH LATE EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE RISK
AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS AT LEAST THROUGH
MIDNIGHT. THE MAIN HAZARD WILL TRANSITION TOWARD HEAVY RAIN AND
FLOODING AFTER MIDNIGHT.

DISCUSSION...
A LARGE UPPER LEVEL TROUGH WILL APPROACH FROM SOUTHWEST TEXAS
OVERNIGHT...AND INTERACT WITH A STALLED COLD FRONT...AND
STRENGTHENING LOW LEVEL JET...TO PRODUCE WIDESPREAD RAIN AND
THUNDERSTORMS IN OKLAHOMA AND NORTH TEXAS. DURING THE
EVENING...SCATTERED SEVERE STORMS ARE POSSIBLE...WITH THE MAIN
THREAT BEING LARGE HAIL. THE LONGER LIVED STORMS MAY BECOME
SUPERCELLS. THESE WILL BE ELEVATED ABOVE THE SURFACE TO THE NORTH OF
A COLD FRONT IN WESTERN AND CENTRAL OKLAHOMA...AND WESTERN NORTH
TEXAS. FARTHER SOUTH AND EAST...HOWEVER...THUNDERSTORMS WILL BECOME
ROOTED CLOSER TO THE GROUND...AND WILL HAVE A GREATER POTENTIAL FOR
PRODUCING NOT ONLY SEVERE HAIL...BUT ALSO DAMAGING WINDS AND
POSSIBLY TORNADOES. THE GREATEST RISK FOR TORNADOES WILL BE EAST OF
A LINE FROM MARIETTA TO ADA TO CALVIN...AND MAINLY THROUGH 11 PM.

BY 11 PM...STORMS SHOULD QUICKLY MERGE AND BEGIN TO PRODUCE VERY
HEAVY RAIN. THE APPROACHING STORM SYSTEM WILL PRODUCE DEEP AND
SUSTAINED LIFT IN THE VICINITY OF THE STALLED FRONTAL ZONE...AND
THIS MAY RESULT IN A SUSTAINED BAND OF HEAVY RAIN WITH AN INCREASING
THREAT FOR FLOODING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAR 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
SEE THE FLASH FLOOD WATCH FOR ADDITIONAL INFORMATION REGARDING THE
FLOODING POTENTIAL TONIGHT IN SOUTHEASTERN AND EASTERN OKLAHOMA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
ALTHOUGH THUNDERSTORMS WILL BE CONTINUING OVER MAINLY THE SOUTHEAST
HALF OF OKLAHOMA ON TUESDAY... THE THREAT OF SEVERE WEATHER WILL
HAVE DIMINISHED. LATER IN THE WEEK... ANOTHER STORM SYSTEM
APPROACHING THE SOUTHERN PLAINS WILL BRING A CHANCE OF MORE
THUNDERSTORMS NEXT WEEKEND.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL WILL STILL BE POSSIBLE ACROSS ACROSS PARTS OF
SOUTHEAST OKLAHOMA EARLY TUESDAY. MEANWHILE... RUNOFF FROM THE HEAVY
RAINS COULD ALSO LEAD TO FLOODING ON MAINSTEM RIVERS IN SOUTHEAST
OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

24/BURKE

In the hours before

Local storm report, Mar 17, 8:46 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
846 PM CDT MON MAR 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     HAIL             5 NNW MANITOU           34.57N 99.01W
03/17/2008  E1.00 INCH       TILLMAN            OK   EMERGENCY MNGR

&&

SMITH
Special weather statement, Mar 17, 8:52 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
852 PM CDT MON MAR 17 2008

OKZ023-038-180215-
CADDO OK-COMANCHE OK-
852 PM CDT MON MAR 17 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO AND COMANCHE COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF MEDICINE PARK AT
852 PM CDT...MOVING NORTH AT 30 MPH.

SMALL HAIL IS LIKELY.
Local storm report, Mar 17, 8:55 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
855 PM CDT MON MAR 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HAIL             MUNDAY                  33.45N 99.62W
03/17/2008  E1.00 INCH       KNOX               TX   PUBLIC

&&

DW
Special weather statement, Mar 17, 9:01 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
901 PM CDT MON MAR 17 2008

OKZ017-018-024-180230-
BLAINE OK-KINGFISHER OK-CANADIAN OK-
901 PM CDT MON MAR 17 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...NORTHWEST CANADIAN
AND SOUTHWEST KINGFISHER COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF GEARY AT 901 PM
CDT...MOVING NORTHEAST AT 30 MPH.

SMALL HAIL AND HEAVY RAIN ARE LIKELY.
Special weather statement, Mar 17, 9:02 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
902 PM CDT MON MAR 17 2008

OKZ052-180215-
BRYAN OK-
902 PM CDT MON MAR 17 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BRYAN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER CALERA AT 902 PM CDT...MOVING
NORTHEAST AT 40 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP IN
NORTHERN BRYAN COUNTY. LISTEN FOR FURTHER STATEMENTS AND POSSIBLE
WARNINGS.

BURKE
Local storm report, Mar 17, 9:15 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
915 PM CDT MON MAR 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     HAIL             BISON                   36.20N 97.88W
03/17/2008  E1.00 INCH       GARFIELD           OK   EMERGENCY MNGR

0912 PM     HAIL             GOTEBO                  35.07N 98.87W
03/17/2008  E0.75 INCH       KIOWA              OK   AMATEUR RADIO

&&

DW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 7:14 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian46 min
Mar 17, 7:52 PM CDTSevere Thunderstorm WarningOUNTillman38 min
Mar 17, 8:02 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan43 min
Mar 17, 8:08 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Washita52 min
Mar 17, 8:11 PM CDTSevere Thunderstorm WarningOUNKingfisher34 min
Mar 17, 8:22 PM CDTSevere Thunderstorm WarningOUNKiowa, Tillman38 min
Mar 17, 8:34 PM CDTSevere Thunderstorm WarningOUNGarfield41 min
Mar 17, 8:43 PM CDTSevere Thunderstorm WarningOUNAtoka47 min
Mar 17, 8:56 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita49 min
Mar 17, 9:06 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan24 min
Mar 17, 9:08 PM CDTSevere Thunderstorm WarningOUNBlaine, Canadian, Kingfisher52 min
Mar 17, 10:10 PM CDTSevere Thunderstorm WarningOUNLogan35 min
Mar 17, 10:33 PM CDTSevere Thunderstorm WarningOUNNoble, Payne42 min
Mar 18, 2:14 AM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc, Seminole31 min
Mar 18, 2:21 AM CDTTornado WarningOUNHughes9 min
Mar 18, 2:36 AM CDTSevere Thunderstorm WarningOUNHughes24 min
Mar 18, 3:05 AM CDTRiver Flood WarningOUNAtoka, Bryan4 days
Mar 18, 4:51 AM CDTFlash Flood WarningOUNJefferson3 hr
Mar 18, 9:14 AM CDTRiver Flood WarningOUNBlaine, Caddo, Canadian, Custer13 hr
Mar 18, 11:57 AM CDTRiver Flood WarningOUNPottawatomie, Seminole3 hr
Mar 18, 3:14 PM CDTRiver Flood WarningOUNBryan41 hr

Nearby

Flash Flood Warnings in Oklahoma, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.